Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 309, NWS Shreveport, LA

December 4, 2012Caldwell Parish, Jackson Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 4, 2012, 2:08 PM CST for Caldwell Parish, Jackson Parish, Ouachita Parish, Louisiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2012, 2:08 PM CST (20:08 UTC)
Expired
Dec 4, 2012, 2:45 PM CST
In force
37 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, Jackson Parish, LA, Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 2:20 PM CSTTSTM WND DMG9 Nw Chatham, LATREE DOWN ON MT ZION ROAD NEAR MT ZION CHURCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS54 KSHV 042008
SVRSHV
LAC021-049-073-042045-
/O.NEW.KSHV.SV.W.0309.121204T2008Z-121204T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
208 PM CST TUE DEC 4 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHWESTERN OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 245 PM CST

* AT 204 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF CHATHAM...OR 12 MILES SOUTHEAST OF RUSTON...AND MOVING
  EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EROS...VIXEN...CYPRESS AND CADERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3247 9225 3213 9226 3229 9264 3247 9262
TIME...MOT...LOC 2008Z 272DEG 13KT 3237 9253

$$

20
1 follow-up statement
349 
WWUS54 KSHV 042037
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
237 PM CST TUE DEC 4 2012

LAC021-049-073-042045-
/O.CON.KSHV.SV.W.0309.000000T0000Z-121204T2045Z/
OUACHITA LA-JACKSON LA-CALDWELL LA-
237 PM CST TUE DEC 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR CALDWELL...JACKSON AND OUACHITA PARISHES...

AT 236 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR EROS...OR 15 MILES SOUTHEAST OF
RUSTON...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VIXEN...MINERAL SPRINGS...CYPRESS AND CADERVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3229 9264 3242 9262 3247 9255 3247 9225
      3220 9226
TIME...MOT...LOC 2036Z 272DEG 13KT 3237 9245

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 1:07 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 4, 1:07 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
107 PM CST TUE DEC 4 2012

.DISCUSSION...
WILL DO A QUICK UPDATE OF THE FORECAST TO RAISE MAX TEMPERATURES
FOR TODAY A CATEGORY OVER SOUTH ARKANSAS AND NORTHWEST LOUISIANA.
TEMPS HAVE WARMED ABOVE THE PREVIOUSLY FORECASTED HIGHS. ALSO TOOK
THE OPPORTUNITY TO MODIFY POPS...AND EXPECTED AREAS SHOWERS AND
THUNDERSTORMS FOR THIS AFTERNOON IN THE GRIDS TO REFLECT THE
CURRENT TRENDS ON THE WEATHER FOR THIS AFTERNOON. LOWERED POPS A
TAD FOR THIS AFTERNOON OVER NORTHEAST TEXAS...AND FAR NORTHWEST
LOUISIANA...BUT KEPT THE POPS HIGH OVER NORTH CENTRAL LOUISIANA.
NO OTHER CHANGES ON THIS UPDATE. GRIDS AND ZONES WILL BE OUT
MOMENTARILY.
/03/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  67  46  68  54 /  30   0   0   0   0
MLU  54  66  47  70  56 /  60  20   0   0   0
DEQ  42  66  38  66  48 /   0   0   0   0   0
TXK  48  64  42  68  54 /  20   0   0   0   0
ELD  52  64  43  65  54 /  30   0   0   0   0
TYR  49  66  46  71  56 /  20   0   0   0   0
GGG  50  68  45  69  55 /  20   0   0   0   0
LFK  54  69  47  70  56 /  30   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03
Hazardous weather outlook, Dec 4, 11:48 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST TUE DEC 4 2012

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-050600-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1148 AM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON THROUGH
TONIGHT ACROSS THE AREA AS AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT CONTINUE TO MOVE EASTWARD THROUGH THE REGION. BRIEF
HEAVY RAINFALL...DEADLY LIGHTNING...HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH STRONGER THUNDERSTORMS. WITH DEWPOINTS IN THE 60S
AND AFTERNOON TEMPERATURES IN THE 70S...THERE WILL BE ENOUGH
MOISTURE AND INSTABILITY FOR THUNDERSTORMS TO DEVELOP...SOME OF
WHICH MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH ANOTHER STORM
SYSTEM LATE DURING THE WEEK AND INTO THE WEEKEND. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...IF THE SEVERE WEATHER THREAT BECOMES MORE WIDESPREAD THAN
ANTICIPATED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

20

In the hours before

Special weather statement, Dec 4, 12:31 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 PM CST TUE DEC 4 2012

LAZ021-022-041915-
CALDWELL-LA SALLE-
1231 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE AND CALDWELL...

AT 1230 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MIDWAY...OR 24
MILES SOUTHWEST OF COLUMBIA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Dec 4, 12:41 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 PM CST TUE DEC 4 2012

LAZ005-012-013-041930-
BIENVILLE-JACKSON-LINCOLN-
1241 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARCADIA...GRAMBLING AND RUSTON...

AT 1239 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF ARCADIA...OR 16
MILES SOUTHWEST OF GRAMBLING...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Dec 4, 1:25 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CST TUE DEC 4 2012

LAZ004>006-042015-
CLAIBORNE-LINCOLN-UNION-
125 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION AND LINCOLN...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     BERNICE AND FARMERVILLE...

AT 121 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BERNICE...OR 16
MILES SOUTH OF JUNCTION CITY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Dec 4, 1:30 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CST TUE DEC 4 2012

LAZ005-012>014-042015-
BIENVILLE-JACKSON-LINCOLN-OUACHITA-
130 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     CADERVILLE...CALHOUN...CHATHAM...EROS...FOLKSVILLE...MINERAL
     SPRINGS AND QUITMAN...

AT 126 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTH OF GRAMBLING...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 12:50 PM CSTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Union40 min
Dec 4, 2:17 PM CSTSevere Thunderstorm WarningSHVJackson28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.